Alert archive / South Dakota / Flash Flood Warnings in 2001

Flash Flood Warning 9, NWS Aberdeen, SD

July 22, 2001Codington County, Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 22, 2001, 3:40 AM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2001, 3:40 AM CDT (08:40 UTC)
Expired
Jul 22, 2001, 5:15 AM CDT
In force
95 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3348 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 220841
FFWABR
SDC029-039-057-221015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 515 AM CDT

* AT 340 AM CDT...WEATHER SPOTTERS REPORTED FLOODING OVER THE   
WARNED AREA...WITH WATER COVERING ROADS IN LAKE NORDON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

$$

HINTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:40 AM CDT, 0 minutes earlier.

Area forecast discussion, Jul 22, 3:40 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT SUN JUL 22 2001

NOT MUCH TIME TO WRITE OR LOOK OVER MODELS THIS MORNING AS
BORDERLINE SEVERE STORMS CONTINUE TO RUMBLE ACROSS PARTS OF CWA.
BIGGEST CONCERN THIS MORNING DEALS WITH ONGOING CONVECTION...FLASH
FLOOD WATCH CURRENTLY IN EFFECT AND BOW ECHO MOVING ACROSS ND.
ONGOING CONVECTION SHOULD EXIT CWA BY 12Z AND LINES UP WELL WITH 06Z
M-ETA PCPN PLOT. LOOKING AT 200-300MB DIVERGENCE AND PCPN
PLOTS...M-ETA HINTS THAT SRN END OF BOW ECHO IN ND WILL MOVE INTO
NERN CWA AFT 12Z. CURRENT 1 HOURLY STORM TOTALS FROM MORNING TSRA
SHOW THAT 1-1.5 INCHES/HR IS COMMON. WITH MORE PCPN EXPECTED FROM ND
TSRA...WILL CONTINUE FLASH FLOOD WATCH FOR ERN ZONES. FRONT IS NOW
MOVING SLOWER THAN ORIG THOUGHT...AND MODELS SHOW THAT FRONT STALLS
LATER THIS AFTN AND OVERNIGHT ACROSS SRN AND ERN CWA. GOOD
CONVERGENCE SEEN IN LOWER LAYERS...WITH HI PWATS STILL INTACT.
MODELS AGAIN POINT TO MCS DEVELOPMENT FURTHER WEST AND MOVING IN.
HIGH PRESSURE FINALLY MOVES INTO CWA ON MONDAY...BUT RETURN FLOW
SETS UP BY MONDAY EVENING...WITH MOIST STREAMING RAPIDLY BACK INTO
WRN CWA. DECENT 7H AND 8H THETA-E RIDGES RETURN MONDAY NIGHT WITH
BOTH ETA/M-ETA SHOWING PCPN RETURNING LATE ON MONDAY NIGHT. WILL
REMOVE PCPN WORDING FOR MONDAY...AND ADD POPS FOR MONDAY NIGHT.
&
.ABR...FLASH FLOOD WATCH THIS MORNING NORTHEAST SD ZONES
       008...020>023 AND WESTERN MN ZONES 039 AND 046.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:20 PM CDTSevere Thunderstorm WarningABRHughes, Stanley25 min
Jul 21, 11:00 PM CDTSevere Thunderstorm WarningABRBuffalo, Hyde45 min
Jul 22, 2:25 AM CDTSevere Thunderstorm WarningABRClark35 min
Jul 22, 2:31 AM CDTSevere Thunderstorm WarningABRHamlin44 min

Nearby

Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.